MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL (SINGAPORE) BD CATHENA SAFETY IV CATHETER WITH WINGS BD MULTIGUARD TECHNOLOGY; INTRAVASCULAR CATHETER

BECTON DICKINSON MEDICAL (SINGAPORE) BD CATHENA SAFETY IV CATHETER WITH WINGS BD MULTIGUARD TECHNOLOGY; INTRAVASCULAR CATHETER
Model Number 386811
Medical Device Problem Codes Break (1069); Leak/Splash (1354)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that when the bd cathena¿ safety iv catheter with wings bd multiguard¿ technology was removed from the patient, the end of the catheter broke off and remained in the vein.An incision was performed by a hand surgeon to remove the broken piece, and an echo-doppler was performed the day after the incident.No further complications were revealed.The following information was provided by the initial reporter, translated from (b)(6) to english: when a 20g peripheral catheter was placed in a sepsis patient, the catheter could not be mounted, so it was removed.When the catheter was removed, a resistance appeared and one end of the plastic of the catheter was cut and remained in the vein.Clinical consequences observed: incision in the chamber to retrieve the foreign material on a septic patient.Update november 6: indeed the catheter did come into contact with blood and chemotherapy products because the incident occurred during the patient's chemo treatment.Concerning the consequences, according to the file a hand surgeon had to intervene to remove the piece that remained in the patient, an echo-doppler was performed the day after the incident (30/10), which did not reveal any deep vein thrombosis.
 
Additional Manufacturer Narrative
H6: investigation summary: no photos or samples were received by our quality team for evaluation therefore the failure mode could not be verified.A review of the internal manufacturing device records and raw material history files for the reported lot number was performed and no recorded quality problems or rejections to this incident were found.Based on the quality team's investigation, the root cause of this incident cannot be determined.
 
Event or Problem Description
It was reported that when the bd cathena¿ safety iv catheter with wings bd multiguard¿ technology was removed from the patient, the end of the catheter broke off and remained in the vein.An incision was performed by a hand surgeon to remove the broken piece, and an echodoppler was performed the day after the incident.No further complications were revealed.The following information was provided by the initial reporter, translated from french to english: "when a 20g peripheral catheter was placed in a sepsis patient, the catheter could not be mounted, so it was removed.When the catheter was removed, a resistance appeared and one end of the plastic of the catheter was cut and remained in the vein.Clinical consequences observed: incision in the chamber to retrieve the foreign material on a septic patient.".

Brand Name
BD CATHENA SAFETY IV CATHETER WITH WINGS BD MULTIGUARD TECHNOLOGY
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore
MDR Report Key10909837
Report Number8041187-2020-00783
Device Sequence Number3043738
Product Code FOZ
UDI-Device Identifier00382903868117
UDI-Public00382903868117
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K201717
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model Number386811
Device Catalogue Number386811
Device Lot Number0037969
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/02/2020
Supplement Date Received by Manufacturer12/14/2020
Initial Report FDA Received Date11/26/2020
Supplement Report FDA Received Date12/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;